South Carolina, 2020Damaging Wind in South Carolina, June 29, 2020
June 29, 2020 · NWS CAE · 1 event in 1 county or zone
An isolated severe thunderstorm produced wind damage in Newberry Co SC.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm produced wind damage in Newberry Co SC.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 29, 6:57 PM EST, 53 minutes earlier.
Area forecast discussion, Jun 29, 6:57 PM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
757 PM EDT Mon Jun 29 2020
.SYNOPSIS...
An upper level trough will be over the eastern US through much
of week. At the surface a weak boundary will be stalled over
the area and combine with abundant low level moisture to
produce diurnally driven convection. Although, several upper
level shortwaves may enhance convective activity outside of peak
heating hours as well. Late in the week, the closed upper low
will move east and should be replaced by a weak upper trough.
This will continue shower and thunderstorm chances into the
weekend. Temperatures will be near normal for much of the period.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Regional radar showing convection in the Upstate early this evening.
Weak to moderate instability across the Midlands and CSRA, so could
see storms move into the Midlands and CSRA this evening as shortwave
energy moves through. Ample moisture is in place with pwat values
around 1.6 to 1.9 inches. MLCAPE around 1000 to 2000 J/kg. Some of
the storms could contain strong to damaging winds with DCAPE values
800 to 1200 J/kg. The overall severe threat is low given weak shear
and disorganized nature of expected convection.
Overnight lows will be in the low to mid 70s with some cloud cover
and mixing expected.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
The upper level low will linger over the Northeast through mid
week. During the short term, a series of upper level
disturbances will round the base of the trough and move over the
Mid Atlantic and Carolinas. At the surface a weak surface
boundary will also sag into the region. This will provide an
area of convergence as well as a focus for increasing low level
moisture. PW values increase to around 2.0 inches across the
Midlands and CSRA. This will be a focus for afternoon/evening
showers and thunderstorms. SPC has the area outlooked for a
marginal risk of severe thunderstorms for Tuesday. Model
soundings indicate a bit of a inverted v sounding and main
threat will be potential for strong damaging wind gusts.
There will be a very similar setup across the area for
Wednesday. SPC day 3, also has a marginal risk of severe
thunderstorms across the area. Once again wind will be the main
issue with strong/severe thunderstorms.
Both days, storm motion should be from NW to SE at around 20
kts, which should help with potential for any flash flooding.
However, with PW values around 2.0 inches storms will have the
ability to produce locally heavy rainfall. With the convergence
boundary in the area any training of storms could produce
locally high rainfall amounts.
Highs each day will be seasonable with highs in the low/mid 90s
and overnight lows in the lower 70s.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
The blocking pattern may give way late this week allowing the
closed upper low to shift out of the CONUS. During the remainder
of the long term period, models favor weak troughing over the
eastern US, with the trough axis west of the FA. An associated
surface low may develop over the weekend into early next week
and keep the region in a wet pattern/slightly cooler
temperatures along with diurnal showers and thunderstorms for
the holiday weekend.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
VFR Conditions expected to persist through the forecast period. Only
chance at restrictions will exist in convection at the beginning of
the time frame and towards the end.
As of 29/2345z, a cluster of strong to severe thunderstorms has
developed to the NW of CAE/CUB. This is marching SE, and looks like
it should persist into the region and impact CAE/CUB in the 01-02z
timeframe; have included a tempo group to account for this. Wind
could be gusty with these storms, and they could reduce visibilities
at both airports with heavy rainfall. There is a chance that this
holds together and moves into the OGB area, but holding off on a
tempo group for now. Isolated showers are popping up around the
AGS/DNL region, but are more hit and miss. All showers/storms should
weaken with the loss of daytime heating.
Overnight, winds will really die down at all TAF sites, with some
falling to 0 or 1 kt overnight. Guidance is suggesting that mid/high
level clouds will remain, precluding a risk of fog across the region.
Winds will pick back up as we warm up after sunrise tomorrow before
our next expected weather impacts. Showers and thunderstorms should
be numerous across the entire forecast area tomorrow afternoon, but
specific timing of when these will impact TAF sites is unknown at
this time. Have included VCTS at all TAF sites to account for this
until more specific timing can be nailed down.
.EXTENDED AVIATION OUTLOOK...The chance for restrictions from
diurnal convection will persist through Friday.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Jun 29, 2:33 AM EST, 17 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
333 AM EDT Mon Jun 29 2020
GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
300745-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
333 AM EDT Mon Jun 29 2020
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and tonight.
Scattered thunderstorms will develop this afternoon and may produce
damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms should develop on Tuesday and Wednesday. Damaging wind
gusts will be possible, similar to the previous few days. For the
remainder of the period, there is a low probability for widespread
hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 29, 4:09 PM EST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
509 PM EDT MON JUN 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM TSTM WND DMG 8 S PROSPERITY 34.10N 81.55W
06/28/2020 NEWBERRY SC EMERGENCY MNGR
NUMEROUS HARDWOOD TREES UPROOTED AND SOME
LARGE BRANCHES SNAPPED ALONG OKEEFE POINT
ROAD AND BLACKSGATE E. A FEW TREES FELL ONTO
HOMES.
&&
JAQSpecial weather statement, Jun 29, 7:22 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Columbia SC
822 PM EDT Mon Jun 29 2020
SCZ020-026-300045-
Newberry SC-Saluda SC-
822 PM EDT Mon Jun 29 2020
...Strong Thunderstorms Will Impact Portions of southern Newberry and
northwestern Saluda Counties Until 845 PM EDT....
...Boaters on Lake Greenwood Should Seek Safe Harbor...
At 821 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Joanna to near
Greenwood, moving southeast at 20 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of these storms include...
Newberry, Prosperity, Newberry College, Lake Greenwood, Silverstreet,
Stoney Hill, Newberry County Detention Center, Good Hope, Belfast
Wildlife Management Area, Chappells, Chappells Fire Station, Scurry
Airport, Bush River Fire Station, Hickory Grove, Vaughnville and
Kinards.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Greenwood should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3404 8195 3408 8193 3413 8187 3415 8190
3419 8192 3420 8194 3426 8191 3429 8190
3432 8185 3435 8183 3436 8179 3439 8177
3418 8144 3398 8200
TIME...MOT...LOC 0021Z 318DEG 20KT 3436 8184 3423 8218
JAQThunderstorm Wind, Newberry
- When
- June 29, 7:50 PM EST to 7:52 PM EST
- Where
- Newberry County, 0.57 mi W of Vaughansville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 34.230, -81.910
Trees down on Hwy 39 near Salter Rd. Time estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Dense Fog in Eastern Pacific Coastal Waters, June 29, 20202 deaths · 1 injured · 1 event
- Flood and Hail in Massachusetts, June 29, 2020$126,000 · 1.25 in hail · 18 events
- Hail and Damaging Winds in North Dakota, June 29, 2020$95,000 · 1.75 in hail · 16 events
- Hail and Damaging Winds in New York, June 29, 2020$50,000 · 61 kt wind · 11 events
- Flash Flood and Flood in Kentucky, June 29 to 30, 2020$25,000 · 50 kt wind · 3 events
- Flood and Heavy Rain in Montana, June 29 to 30, 202022 events
- Hail and Damaging Winds in Texas, June 29 to 30, 2020$300 · 1.5 in hail · 19 events
- Flooding and Hail in Illinois, June 29, 20201 in hail · 9 events
- Hail and Damaging Winds in New York, June 29, 20201.75 in hail · 7 events
- Flash Flooding and Hail in Arkansas, June 29, 202061 kt wind · 6 events
- Hail in Connecticut, June 29, 20201.75 in hail · 6 events
- Hail and Heavy Rain in Montana, June 29, 20202.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 891769.